Sunday, 18 March 2012

Do Statins Cause Neuropathy?

There are other posts about statins and neuropathy on the blog (see list on the right) but this one from suite101.com (see link below) explains the problem clearly and poses the question as to whether statin drugs used to lower cholesterol are actually increasing problems for the nervous system. If you already have neuropathic problems, it's probably not a good idea to begin taking statin drugs but it's always advisable to discuss it with your doctor, especially if you have high levels of unhealthy cholesterol.

Statins Linked to Peripheral Neuropathies
Cholesterol Drugs Linked to Peripheral Neuropathies: Apr 2, 2010
Kathryn Picoulin


Statin drugs were considered the magic pill to reverse cardiovascular disease, but the serious side effects are mounting up enough to question if they're worth it.

More than 16 million people in the US, and more than 18 million around the world are currently taking statin drugs to lower their cholesterol levels. The first statin drug was approved in 1987. There are seven forms of statin drugs being prescribed around the world. The eighth statin drug, Baycol, was recalled in 2001 four years after its approval by the FDA due to the serious side effects and many lawsuits.

Lipitor, the world’s top selling statin drug brings in more than $12.7 billion a year. It is 100% synthetically made compared to most of the other statin drugs that are made from fungi. Mevacor (lovastatin) is derived from the Aspergillus fungus. (Statin Answers 2006-2010) Mevastatin, the source to make pravastatin, is derived from a strain of penicillin.

Statins work by blocking the enzyme in the liver that is involved in making cholesterol. This causes less cholesterol to be made. However, cholesterol is a vital substance required for the function of every cell in the body including the neurological system. Lowering cholesterol levels lower than what the body needs may end up causing more harm than good.

Research Studies Linking Statins to Peripheral Neuropathies

Current research has linked the use of statin drugs to the development of peripheral neuropathies. Peripheral neuropathy is a condition that develops from progressive damage to the peripheral nerves and affects the hands, feet, legs and arms. Common symptoms are loss of feeling in feet and or hands with some tingling, numbness and pain often causing unstable gait. There are more than 100 different forms of peripheral neuropathies identified so far.

Numerous studies have reported that peripheral neuropathies often developed in subjects that used statin drugs for a period of one to seven years. The incidence rate is one in 2200 persons and is often permanent even after stopping the statin drug.

Researchers studied over 500,000 individuals taking statin drugs. They found that taking statin drugs for one year increased their risk of developing neuropathies by 15%, after two years the risk rose to 26%.

Researchers at the Montreal Neurological Institute at McGill University found that statin drugs prevent the repair of the myelin sheath. (The American Journal of Pathology). Myelin is like a conductive insulator of the nervous system delivering messages between the brain and the rest of the body. Myelin is composed of more than 80% cholesterol and up to 20% protein. Cholesterol works to maintain the integrity of the myelin sheath.

Not long after statin drugs became global and after noting an increased rate of peripheral neuropathies in subjects using statin drugs a group of researchers reviewed 460,000 residents in a Danish community. They excluded all subjects with systemic illnesses that were prone to developing peripheral neuropathies as well. They found that people who took statin drugs were 14 times more likely to develop peripheral neuropathies than those who were not. Current research has increased the number to 16 times the risk. (Journal of the American Academy of Neurology)

Alternative Treatments Decrease Symptoms of Neuropathy

There are several alternative treatments that may help decrease the symptoms of peripheral neuropathies. Vitamins E, B1 and B12 have been shown to diminish tingling and pain stemming from neuropathy. B12 helps to maintain the integrity of the myelin sheath that protects nerves.

Alpha lipoic acid (found in spinach, broccoli potatoes and organ meats), omega-3 fatty acids and GLA (gamma linolenic acid) have all been shown in studies to reduce the symptoms of peripheral neuropathies and increase better blood flow to the areas of damage.

Evening primrose oil (contains GLA) was tested in three double blind studies. The finding showed mild improvement in the symptoms of neuropathy.

Studies at the University of Maryland Medical Center showed that acetyl-L-carnitine (L-carnitine) helps to not only diminish the symptoms of peripheral neuropathy but also helps the return of regular sensations in the extremities. L-carnitine is naturally found in peanut butter, dairy products and red meat; however, supplements of L-carnitine are more concentrated.

Acupuncture has been effective in most cases in easing the pain associated with peripheral neuropathies.

1. Journal of the American Medical Association (JAMA); “Vitamins for Chronic Disease Prevention in Adults,” Clinical Applications, Robert H. Fletcher, MD,MSc; Kathleen M. Fairfield, MD,DrPH

2. JAMA. 2002;287:3127-3129.


http://kathryn-picoulin.suite101.com/statins--linked-to-a-new-side-effect-a221061

No comments:

Post a Comment

All comments welcome but advertising your own service or product will unfortunately result in your comment not being published.

Post a Comment